Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 182, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 23, 2004, 1:26 PM CDT for Cass County, Jackson County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2004, 1:26 PM CDT (18:26 UTC)
- Expired
- Aug 23, 2004, 2:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
Counties Cass County, MO, Jackson County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2729 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 770 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 231826
SVREAX
MOC037-095-231915-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
126 PM CDT MON AUG 23 2004
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CASS COUNTY IN WEST CENTRAL MISSOURI
EASTERN JACKSON COUNTY IN WEST CENTRAL MISSOURI
* UNTIL 215 PM CDT
* AT 124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 3 MILES NORTH OF SIBLEY TO GRAIN VALLEY TO 4 MILES SOUTH OF
PLEASANT HILL...OR ALONG A LINE EXTENDING FROM 21 MILES EAST OF
KANSAS CITY TO HARRISONVILLE...AND MOVING NORTHEAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
STRASBURG BY 135 PM CDT.
THE TOWN OF BALDWIN PARK IS ALSO IN THE PATH OF THESE SEVERE
THUNDERSTORMS.
REPORT SEVERE WEATHER TO THE NEAREST EMERGENCY MANAGEMENT OR LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN PLEASANT HILL.
LAT...LON 3921 9430 3899 9429 3862 9442 3853 9417
3889 9412 3916 9413
$$
SFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:00 AM CDT, 10 hours 26 minutes earlier.
Area forecast discussion, Aug 23, 3:00 AM CDT, 10 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 300 AM CDT MON AUG 23 2004 VIGOROUS SHORTWAVE TROUGH LOCATED OVER NORTHERN ROCKIES IS EVIDENT IN EARLY MORNING WATER VAPOR IMAGERY...CARVING OUT LONGWAVE TROUGH ACROSS WESTERN CONUS. DOWNSTREAM FROM THIS FEATURE MID LEVEL RIDGE BUILDING EASTWARD ACROSS EASTERN DAKOTAS...ALLOWING SOUTHWESTERLY FLOW ALOFT TO SPREAD ACROSS CENTRAL PLAINS...WHILE FURTHER SOUTH 40-50KT SUBTROPICAL JET EXTENDS FROM DESERT SOUTHWEST INTO LOWER MS VALLEY REGION. A COUPLE OF FEATURES ARE EVIDENT IN FLOW ACROSS PLAINS REGION WHICH WILL AFFECT THE FORECAST AREA OVER THE NEXT 24 TO 48 HOURS. WEAK SHORTWAVE TROUGH EVIDENT IN WATER VAPOR AND PROFILER DATA CURRENTLY LOCATED OVER CENTRAL KANSAS...WHILE FURTHER UPSTREAM SECONDARY VORT MAX...INDUCED BY CONVECTION OVER CENTRAL HIGH PLAINS...HAS PROPAGATED INTO WESTERN KS. SATELLITE IMAGERY INDICATES ACCAS FIELD HAS DEVELOPED ACROSS EASTERN KS...HOWEVER ONLY ONE CELL HAS MANAGED TO INITIATE THUS FAR NEAR KCNU AREA. FURTHER WEST CONVECTION IS INCREASING ACROSS SOUTHWEST KS AHEAD OF SECONDARY VORT MAX. HAVE LEANED TOWARDS COMBINATION OF 00/06Z ETA MODEL FOR THIS PACKAGE...AS IT SEEMS TO BE HANDLING ONGOING PRECIPITATION OVER KS SOMEWHAT BETTER THAN GFS. ADDITIONALLY...GFS SEEMS TO BE PLAGUED BY CONVECTIVE FEEDBACK WITHIN THE MODEL...AND AS A RESULT IS OVERAMPLIFYING FEATURES ACROSS THE REGION. VORTICITY FEATURES OVER KS ARE PROGGED TO MERGE AND SLOWLY LIFT NORTHEAST ACROSS THE FORECAST AREA TODAY. AS THIS HAPPENS...ETA SUGGESTS PRECIPITATION TO BECOME WIDESPREAD ACROSS THE REGION. AFOREMENTIONED CONVECTION WHICH HAS DEVELOPED ACROSS SOUTHWEST KS IS LENDING MORE CONFIDENCE TO THE IDEA OF FAIRLY WIDESPREAD PRECIPITATION SPREADING ACROSS MUCH OF FORECAST AREA. WILL GO WITH HIGH POPS (70-80) ACROSS ALL BUT NORTHWEST (30-40 POPS THERE), WITH A HALF INCH TO AN INCH OF RAIN NOT OUT OF THE QUESTION GIVEN SLOW MOVEMENT OF WAVE AND PW VALUES ABOVE 1.5 INCHES. EXPECT BRUNT OF PRECIPITATION TO REACH WESTERN CWA BY MID MORNING...THEN INTO EASTERN ZONES BY MID TO LATE AFTERNOON. MODELS DEVELOP ADDITIONAL PRECIPITATION BEHIND THIS EJECTING WAVE LATE THIS AFTERNOON INTO THIS EVENING IN REGION OF 850MB THETA-E ADVECTION/ISENTROPIC LIFT ALONG 305K SURFACE. THIS SEEMS ODD CONSIDERING CLOSE PROXIMITY TO EJECTING TROUGH...HOWEVER THE AREA IS PROGGED TO BE IN CLOSE PROXIMITY OF LEFT EXIT REGION OF STRENGTHENING SUBTROPICAL JET. HAVE GONE AHEAD AND CARRIED PRECIPITATION CHANCES THROUGH THE EVENING HOURS ACROSS MUCH OF CWA...HOWEVER LEFT POPS IN CHANCE CATEGORY DUE TO AFOREMENTIONED CONCERNS. ETA CONTINUES ONSLAUGHT OF PRECIPITATION TUESDAY...DEVELOPING LARGE AREA OF UPPER LEVEL DIFFLUENCE ACROSS MUCH OF MO...BETWEEN SUBTROPICAL JET TO THE SOUTH AND STRENGTHENING JET ACROSS NORTHERN PLAINS ASSOCIATED WITH EJECTING TROUGH. GFS DOES NOT SUPPORT THIS AREA OF DIFFLUENCE...HOWEVER STRENGTH OF DEPARTING WAVE (LIKELY INFLUENCED BY CONVECTIVE FEEDBACK WITHIN THE MODEL) APPEARS TO BE OVERDONE...AND MAY BE CONTAMINATING THE ENVIRONMENT WITHIN THE MODEL. FOR NOW HAVE GONE AHEAD AND INCLUDED LOW CHANCE (30) POPS FOR TUESDAY. IN TERMS OF TEMPERATURES...HAVE LOWERED MAX TEMPS A CATEGORY OR SO ACROSS CWA THROUGH TUESDAY...GOING JUST A LITTLE ABOVE COOLER MET GUIDANCE. GIVEN PRESENCE OF LOW LEVEL MOISTURE AND CONSIDERABLE CLOUD COVER...EXPECT LOWS TO REMAIN IN THE UPPER 60S TO LOWER 70S. SEAMAN && .PREV DISCUSSION... 200 PM CDT SUN... WEAK ZONAL FLOW TO CONTINUE THE NEXT COUPLE OF DAYS WITH WEAK SHORTWAVES AND ASSOCIATED PRECIPITATION THREATS THE MAIN TOPIC FOR DISCUSSION. AS PER MOISTURE IMAGERY...A WEAK SHORTWAVE (POSSIBLE MCV) WAS LOCATED IN THE ERN OK PANHANDLE AND WAS MOVING SLOWLY EAST. MODELS PICK UP ON THIS FEATURE...ALTHOUGH MESOETA/GFS SUFFERING FROM SOME CONVECTIVE FEEDBACK...ESPECIALLY THE GFS LATE TONIGHT AND MONDAY. CONVECTIVE PARAMETERS RATHER WEAK ACROSS EXTREME ERN KANSAS AND WRN MO LATE TONIGHT AND EARLY MONDAY...THEREFORE HAVING A DIFFICULT TIME ACCEPTING SUCH A STRONG SOLUTION. REGARDLESS...WEAK FORCING IN AN UNCAPPED ENVIRONMENT WILL PROVIDE A GOOD THREAT OF SHOWERS AND THUNDERSTORMS ESPECIALLY ACROSS THE SRN ONE HALF OF THE CWA. THE THREAT MAY LINGER ACROSS THE ERN ZONES DURING THE EVENING HOURS. HAVING TROUBLE WITH THE MESOETA SOLUTION AND TO SOME DEGREE THE GFS FOR MONDAY NIGHT AND EARLY TUESDAY. THE MESOETA SUGGESTS THAT MODERATE ISENTROPIC LIFT WILL PRESENT ON THE 305-310K THETA SURFACES JUST BEHIND THE SHORTWAVE. HAVE DOUBTS THAT SUCH ISENTROPIC FORCING WOULD FOLLOW SO CLOSELY BEHIND THE SHORTWAVE. PREFER A WEAK ISENTROPIC LIFT PATTERN AND ALSO PREFER A FURTHER WEST POSITION OF THE FORCING. PLAN TO REDUCE MODEL PRECIPITATION CHANCES TO ONLY A SMALL CHANCE. THE WEAK COLD FRONT MOVING SOUTH FROM THE NORTHERN PLAINS MAY ALSO SHIFT INTO THE NORTHEAST CORNER OF THE CWA BEFORE LIFTING BACK NORTH. THE BOUNDARY MAY TRIGGER A FEW SHOWERS AND THUNDERSTORMS MAINLY MONDAY AFTERNOON AND EVENING. CLOUD COVER AND PRECIPITATION WILL KEEP TEMPERATURES IN CHECK...MAINLY IN THE SRN ZONES ON MONDAY. CLOUD COVER WILL STILL BE RATHER EXTENSIVE FOR THE ERN ZONES ON TUESDAY...SO WILL GO WITH COOLEST TEMPERATURES IN THAT REGION. PREFER BLEND OF GUIDANCE ESPECIALLY DURING THE DAY ON MONDAY AND TUESDAY. MET GUIDANCE LOOKS A LITTLE COOL FOR THE SOUTHERN AND ERN ZONES AND WILL ADJUST UP A CATEGORY. DB THE WEATHER FOR THE SECOND HALF OF THE WEEK WILL BE INFLUENCED BY THE PRESENCE OF OF A BROAD TROUGH PROGRESSING ACROSS THE WESTERN HALF OF THE NATION. THE GFS AND UKMET MODELS ARE IN GOOD AGREEMENT WITH THE PLACEMENT AND MOVEMENT OF THIS TROUGH, AND THE ECMWF IS SLIGHTLY FASTER WITH THIS FEATURE BUT IN THE BALL PARK. MID LEVEL SOUTHWEST FLOW OFF THE HIGH TERRAIN OF THE DESERT SOUTHWEST SHOULD PRODUCE A CAP OVER MISSOURI AND EASTERN KANSAS UNTIL THE PASSAGE OF THE UPPER TROUGH LATE FRIDAY INTO SATURDAY. THERMAL PROFILES FROM THE GFS LOOK TOO COOL FOR THIS TYPE OF SOUTHWEST FLOW PATTERN, SO I USED THE 850 TEMPERATURES FROM ECMWF AND DGEX (ETA EXTENSION) FOR HIGH TEMPERATURES. THIS METHOD PRODUCES AFTERNOON HIGHS SEVERAL DEGREES WARMER THAN GFS GUIDANCE. KOCH && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. WFO EAX
Hazardous weather outlook, Aug 23, 12:47 PM CDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1247 PM CDT MON AUG 23 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-241100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AS A WEAK UPPER LEVEL STORM SYSTEM MOVES THROUGH MISSOURI. AN ISOLATED THUNDERSTORM MAY PRODUCE DAMAGING WINDS AND HAIL. SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT. THE THUNDERSTORMS WILL BE MOST NUMEROUS DURING THE EVENING HOURS WITH MUCH OF THE ACTIVITY LOCATED EAST OF A LINE FROM GRANT CITY TO CARROLLTON TO SEDALIA. ALTHOUGH A FEW THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL...NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE ON TUESDAY WITH THUNDERSTORMS ALSO POSSIBLE TUESDAY NIGHT ACROSS NORTHERN MISSOURI...GENERALLY NORTH OF A LINE FROM ST JOSEPH TO CHILLICOTHE TO MACON. THE THUNDERSTORMS ON TUESDAY ARE NOT EXPECTED TO BE SEVERE...HOWEVER A FEW SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT ACROSS NORTHERN MISSOURI. THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND EARLY SATURDAY AS A COLD FRONT AND UPPER LEVEL STORM MOVES THROUGH THE REGION. SEVERE THUNDERSTORMS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH TONIGHT...BUT MAY BE NEEDED TUESDAY NIGHT ACROSS NORTHERN MISSOURI AND AREA WIDE FRIDAY NIGHT AND SATURDAY. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. DB
In the hours before
Local storm report, Aug 23, 7:35 AM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
735 AM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0655 AM HAIL 4 SSW GREENWOOD 38.80N 94.36W
08/23/2004 0.75 INCH CASS MO TRAINED SPOTTER
&&
SCHMITLocal storm report, Aug 23, 8:40 AM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
840 AM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0800 AM TSTM WND DMG 4 E CHILHOWEE 38.59N 93.78W
08/23/2004 JOHNSON MO TRAINED SPOTTER
6 INCH TREE LIMBS DOWN.
&&
SCHMITLocal storm report, Aug 23, 11:22 AM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1122 AM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0825 AM TSTM WND DMG KANSAS CITY KS 39.12N 94.73W
08/23/2004 WYANDOTTE KS EMERGENCY MNGR
40 FOOT CONSTRUCTION TRAILER DESTROYED AT 118TH AND
PARALLEL. TREES DOWN AT 118TH AND STATE AVENUE AND 132ND
AND PARALLEL.
&&
SCHMITThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 6:49 AM CDT | Severe Thunderstorm Warning | EAX | Cass | 26 min |
| Aug 23, 8:45 AM CDT | Severe Thunderstorm Warning | EAX | Saline | 60 min |
| Aug 23, 1:30 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette | 60 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.